Winter Storm, Wyoming Black Hills
- When
- January 17, 6:25 PM MST to 11:00 PM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
A strong and fast moving cold front raced across the northern plains during the late afternoon and evening hours. Very little snow fell as the cold front passed, however, two to five inches of fresh snowcover was present across the area from a storm that moved through a few days earlier.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong and fast moving cold front raced across the northern plains during the late afternoon and evening hours. Very little snow fell as the cold front passed, however, two to five inches of fresh snowcover was present across the area from a storm that moved through a few days earlier. Also, behind this cold front strong northwest winds of 25 to 40 mph, with gusts to over 50 mph were common. The strong winds combined with the snow cover to produce blowing and drifting snow. The blowing snow led to white-out and ground blizzard conditions at times. Visibilities were reduced to near zero at times with several automobile accidents across the area during the late afternoon and evening hours. The strong winds also produced wind chill values as low as 15 degrees below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 17, 2:30 PM MST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MST FRI JAN 17 2003
21Z SURFACE ANALYSIS SHOWED FIRST BOUNDARY PASSING THROUGH ND/SD
BORDER...NOTED BY BAND OF CLOUDS ON LATEST SATELLITE IMAGES. BEST
PRESSURE RISES/WIND SPEED INCREASE NOW ENTERING ND. SHORTWAVE
BARRELING TOWARD EASTERN ND. BLSN SNOW NOTED BEHIND SECONDARY PUSH.
CONCERN THIS FORECAST IS WIND TONIGHT AND TEMPERATURES THROUGH
FORECAST.
SOUTH CENTRAL CANADIAN SHORTWAVE WILL RACE INTO THE MIDWEST TONIGHT.
LOWER TROPOSPHERIC RESPONSE WILL BE TIGHT PRESSURE GRADIENT AND
MODERATELY STRONG PRESSURE RISES. 50KT 850-700MB MEAN WIND. WELL
MIXED BOUNDARY LAYER EXPECTED BEHIND SECOND PUSH. THUS...25 TO 40
MPH WITH GUSTS TO 55 MPH LIKELY IN CURRENT WARNING AREA...CREATING
NEAR BLIZZARD CONDITIONS OVER AREAS WITH FLUFF SNOW. LOOKS LIKE
GREATEST WINDS WON/T REACH SOUTH CENTRAL SD...AND THERE IS SOMEWHAT
LESS SNOW DOWN THERE SO WILL ONLY GO WITH ADVISORY. WENT ABOVE
GUIDANCE FOR LOWS DUE TO WIND.
SATURDAY...GRADIENT RELAXES...BUT STILL BREEZY IN SOME LOCATIONS.
WARMER TOO...AS THERMAL RIDGE EDGES EAST AND UPPER RIDGE BUILDS OVER
THE ROCKIES. ARCTIC AIR REMAINS OVER THE EASTERN 1/4 OF THE CWA.
HENCE...LARGE TEMPERATURE GRADIENT EXPECTED. WENT BELOW GUIDANCE
OVER SNOW...AND ABOVE OVER NORTHEAST WY/SOUTHWEST SD. ANOTHER WEAK
SHORTWAVE DROPS INTO DAKOTAS IN THE AFTERNOON BRINGING SOME FLURRIES.
SATURDAY NIGHT...THE SHORTWAVE CONTINUES ALONG THE LOW LEVEL
BAROCLINIC ZONE TICKLING NARROW MOISTURE RIBBON. ISOLATED SHSN
EXPECTED. UPSLOPE POTENTIAL DECENT OVER THE NORTHERN BLACK HILLS.
HOWEVER...WIND DIRECTION NOT THAT FAVORABLE. SO WOULD EXPECT THE
CHEYENNE CROSSING AREA TO PICK UP A COUPLE OF INCHES WITH LESSER
AMOUNTS OVER LEAD/DEADWOOD. VERY WINDY IN MANY LOCATIONS AS GRADIENT
TIGHTENS BEHIND SHORTWAVE.
SUNDAY...THERMAL RIDGE AGAIN CREEPS EAST WITH SNOW LESS AREAS
APPROACHING 50F. GUIDANCE IN THE BALL PARK WITH BRISK WINDS EXPECTED.
MONDAY THROUGH FRIDAY...SEVERAL SHORTWAVES MOVE THROUGH GIVING A
CHANCE OF SN EVERY 18-24 HOURS. MOST SUBSTANTIAL SHORTWAVE EXPECTED
TUESDAY NIGHT/WEDNESDAY WHERE I HAVE UPPED US TO LIKELY SN WORDING.
ALSO...BUMPED UP TEMPERATURES A LITTLE TUESDAY IN ANTICIPATION OF
SLOWER MOVEMENT OF ARCTIC AIR. THE ARCTIC AIR SHOULD REALLY SETTLE
IN FOR THE SECOND HALF NEXT WEEK WITH READINGS STRUGGLING ABOVE 0F.
.UNR...WINTER STORM WARNING FOR TONIGHT FOR BLOWING AND DRIFTING
SNOW FOR NORTHWEST SOUTH DAKOTA.
WINTER WEATHER ADVISORY FOR TONIGHT FOR BLOWING AND DRIFTING
SNOW FOR SOUTH CENTRAL SOUTH DAKOTA.
HELGESONSDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 628 AM MST FRI JAN 17 2003 ...WINTER STORM WARNING FOR BLOWING AND DRIFTING SNOW THIS AFTERNOON AND TONIGHT FOR MOST OF NORTHWEST SOUTH DAKOTA AND EXTREME NORTHEAST WYOMING... ...WINTER STORM WATCH TONIGHT FOR BLOWING AND DRIFTING SNOW FOR SOUTH CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE WILL PUSH A STRONG COLD FRONT THROUGH THE NORTHERN PLAINS TODAY...PRODUCING WINDS AS HIGH AS 50 MPH OVER THE REGION. THIS WILL LEAD TO SIGNIFICANT BLOWING SNOW...POSSIBLY NEAR BLIZZARD CONDITIONS AT TIMES...SPREADING FROM EXTREME NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON...INTO SOUTH CENTRAL SOUTH DAKOTA OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY TUESDAY THROUGH THURSDAY...A LARGE MASS OF ARCTIC AIR WILL SPILL INTO AREA...BRINGING VERY COLD TEMPERATURES ALONG WITH BITTER WIND CHILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BAILEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
710 PM MDT FRI JAN 17 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0613 PM 15 SSE DUPREE SD VISIBILITIES 1/4-1/2
01/17/03 ZIEBACH MILES.
0619 PM RED SCAFFOLD SD VISIBILITIES AROUND
01/17/03 ZIEBACH 1/2 MILE AT TIMES.
0652 PM 9SE HEREFORD SD VISIBILITIES 1/4 MILE
01/17/03 MEADE AT TIMES.
0600 PM BELLE FOURCHE SD VISIBILITIES LESS THAN
01/17/03 BUTTE 1/4 MILE AT TIMES.
0605 PM 2N STURGIS SD VISIBILITIES AS LOW AS
01/17/03 MEADE 5 FEET ON HIGHWAY 34.
0605 PM FAITH SD VISIBILITIES NEAR ZERO.
01/17/03 MEADE
0610 PM 8 NW USTA SD VISIBILITIES 1/4 MILE.
01/17/03 PERKINS
0607 PM RURAL AREAS SD VISIBILITIES 400-500
01/17/03 HARDING FEET AT TIMES.
0625 PM WALL SD VISIBILITIES NEAR ZERO
01/17/03 PENNINGTON AT TIMES ON I-90.
0625 PM SAND CREEK/BEULAH SD VISIBILITIES NEAR ZERO
01/17/03 CROOK AT TIMES.
0635 PM 8W SPEARFISH SD VISIBILITIES 1/4-1/2
01/17/03 LAWRENCE MILES.
0645 PM TRAILS HEAD LODGE SD VISIBILITIES 20 FEET.
01/17/03 LAWRENCE 1 INCH OF NEW SNOW.The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341553.